Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 74, NWS San Diego, CA

October 19, 2004San Diego County, California

NWS San Diego, CA issued this flash flood warning at Oct 19, 2004, 2:38 PM PDT for San Diego County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 19, 2004, 2:38 PM PDT (21:38 UTC)
Expired
Oct 19, 2004, 4:45 PM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 11 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2004-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2004-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 192138
FFWSGX
CAC073-192345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
238 PM PDT TUE OCT 19 2004

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA
  THIS INCLUDES THE CITIES OF...SPRING VALLEY...SANTEE...SAN
  MARCOS...SAN DIEGO...POWAY...NATIONAL CITY...LEMON GROVE...
  LAKESIDE...LA MESA...IMPERIAL BEACH...ESCONDIDO...ENCINITAS...EL
  CAJON...CORONADO...CHULA VISTA

* UNTIL 445 PM PDT

* AT 235 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM
  ENCINITAS TO 11 MILES SOUTHWEST OF IMPERIAL BEACH...MOVING
  NORTHEAST AT 25 MPH.

* THUNDERSTORMS PRODUCING FLASH FLOODING WILL BE NEAR...
  SAN MARCOS AND CORONADO BY 250 PM PDT
  MIRA MESA...SAN DIEGO AND IMPERIAL BEACH BY 255 PM PDT
  MIRAMAR BY 300 PM PDT
  CHULA VISTA BY 305 PM PDT
  RANCHO BERNARDO...NATIONAL CITY AND ESCONDIDO BY 310 PM PDT

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3307 11731 3235 11736 3315 11646 3342 11665

$$

BALFOUR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 19, 2:00 PM PDT, 38 minutes earlier.

Area forecast discussion, Oct 19, 2:00 PM PDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT TUE OCT 19 2004

.SYNOPSIS...A POWERFUL GULF OF ALASKA STORM WILL BRING STRONG GUSTY
WINDS AND HEAVY RAINFALL LATE TONIGHT INTO WEDNESDAY WITH
SHOWERS...HEAVY AT TIMES...AND A CHANCE OF THUNDERSTORMS ON
THURSDAY. FAIR AND A LITTLE WARMER FOR THE WEEKEND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

MODELS ARE ON TRACK BUT A LITTLE SLOWER IN BRINGING THE SHORTWAVE
THROUGH. TIME HEIGHT CROSS SECTIONS FROM THE 12Z ETA12 MODEL
INDICATES THE FRONT SHOULD PASS THROUGH ORANGE COUNTY BETWEEN 15 AND
18Z WEDNESDAY AND THROUGH DOWNTOWN SAN DIEGO BETWEEN 18Z AND 21Z
WEDNESDAY. HAVE INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS FOR
TONIGHT AND WEDNESDAY FOR JUST ABOUT EVERYWHERE FROM THE MOUNTAINS
WEST.

ETA12 SEEMS TO HAVE BACKED OFF ON 850 MB WINDS FOR WEDNESDAY
AFTERNOON...FROM ABOUT 45 KTS SUSTAINED TO ABOUT 40 KTS SUSTAINED.
HAVE ISSUED A WIND ADVISORY FOR THE MOUNTAINS AND DESERTS FOR
TONIGHT AND WEDNESDAY...SEE LAXNPWSGX FOR DETAILS.
CAN NOT RULE OUT A WIND ADVISORY FOR THE COAST AND WESTERN VALLEYS
FOR WEDNESDAY... ESPECIALLY WITH THE FRONT.

SNOW LEVEL REMAINS FAIRLY HIGH THROUGH WEDNESDAY BEFORE LOWERING
BEHIND THE FRONT WEDNESDAY AFTERNOON INTO THURSDAY.

ONCE THIS SYSTEM MOVES THROUGH THURSDAY NIGHT...MODELS INDICATE SOME
RIDGING FOR FRIDAY AND SATURDAY WHICH SHOULD BRING DRY WEATHER. 12Z
GFS INDICATES ANOTHER SHORTWAVE TROUGH COULD MOVE THROUGH ON SUNDAY
FOLLOWED BY A STRONGER ONE ABOUT TUESDAY OR WEDNESDAY OF NEXT WEEK.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.
FLASH FLOOD WATCH FROM THE MOUNTAINS WEST UNTIL 200 PM THURSDAY...SEE
LAXFFASGX.
SMALL CRAFT ADVISORY...SEE LAXCWFSGX.
WIND ADVISORY FOR THE MOUNTAINS AND DESERTS UNTIL 900 PM
WEDNESDAY...SEE LAXNPWSGX.

&&

HORTON
Hazardous weather outlook, Oct 19, 8:00 AM PDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 AM PDT TUE OCT 19 2004

CAZ042-043-048-050-055>058-060>062-191300-
ALL OF EXTREME SOUTHWESTERN CALIFORNIA-
800 AM PDT TUE OCT 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 200 PM PDT THURSDAY MORNING
FROM THE MOUNTAINS WEST TO THE COAST.

PERIODS OF SHOWERS WILL CAUSE SLICK ROADS AND LOCAL STREET
FLOODING...MAINLY WEST OF THE MOUNTAINS. THERE COULD ALSO BE MUD AND
DEBRIS FLOW...ESPECIALLY IN AND BELOW THE RECENTLY BURNED AREAS.

HEAVY RAIN IS LIKELY AT TIMES TONIGHT. FLOODING AND MUDSLIDES WILL
BE POSSIBLE. STRONG AND GUSTY WINDS WILL OCCUR TONIGHT...ESPECIALLY
IN THE MOUNTAINS AND UPPER DESERTS...AND BRIEFLY ALONG THE COAST
DURING THE ONSET OF THE STORM.

SEE LAXFFASGX WGUS66 FOR DETAILS

LARGE SURF WILL ALSO CAUSE POTENTIALLY DANGEROUS RIP CURRENTS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.

PERIODS OF SHOWERS WILL CONTINUE TO CAUSE SLICK ROADS AND LOCAL
STREET FLOODING AT TIMES...MAINLY WEST OF THE MOUNTAINS...WEDNESDAY
AND THURSDAY. THERE COULD ALSO BE THUNDERSTORMS WITH DEADLY
LIGHTNING AND BRIEF HEAVY RAIN THURSDAY.

HEAVY RAIN IS LIKELY AT TIMES WEDNESDAY. FLOODING AND MUDSLIDES WILL
BE POSSIBLE. STRONG AND GUSTY WINDS WILL OCCUR EARLY WEDNESDAY...
ESPECIALLY IN THE MOUNTAINS AND UPPER DESERTS...AND BRIEFLY ALONG
THE COAST DURING THE ONSET OF THE STORM.

SEE LAXSPSSGX WWUS86 FOR DETAILS.

LARGE SURF WILL ALSO CAUSE POTENTIALLY DANGEROUS RIP CURRENTS.

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED WEDNESDAY.

HORTON/ATKIN

In the hours before

Local storm report, Oct 19, 1:49 PM PDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
149 PM PDT TUE OCT 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0912 AM     AVALANCHE        2 SE PINE VALLEY        32.83N 116.48W
10/19/2004                   SAN DIEGO          CA   LAW ENFORCEMENT

            ROCK SLIDE ACROSS SUNRISE HIGHWAY JUST NORTH OF
            INTERSTATE 8.

1114 AM     AVALANCHE        10 SE PINE VALLEY       32.75N 116.38W
10/19/2004                   SAN DIEGO          CA   LAW ENFORCEMENT

            ROCKS WASHED ACROSS LA POSTA ROAD NEAR OLD HIGHWAY 80.

&&

BALFOUR
Local storm report, Oct 19, 2:06 PM PDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
206 PM PDT TUE OCT 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0112 PM     FLOOD            1 NE CHULA VISTA        32.65N 117.07W
10/19/2004                   SAN DIEGO          CA   PUBLIC

            FLOODED ROADS AT INTERSECTION OF INTERSATE 805 AND BONITA
            ROAD.

0135 PM     FLOOD            5 N SAN DIEGO           32.79N 117.16W
10/19/2004                   SAN DIEGO          CA   LAW ENFORCEMENT

            INTERSTATE 5 FLOODED JUST NORTH OF SEA WORLD DRIVE.

0142 PM     AVALANCHE        4 SE FALLBROOK          33.33N 117.19W
10/19/2004                   SAN DIEGO          CA   LAW ENFORCEMENT

            MUD AND ROCK SLIDE ACROSS HIGHWAY 76 JUST EAST OF
            INTERSTATE 15.

&&

BALFOUR

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 10:30 AM PDTFlash Flood WarningSGXSan Diego3 hr

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.